To the Editor.—
Contact sensitivity to topically applied corticosteroids is uncommon but has been the subject of several recent reports,1-3 and usually has been characterized as an allergic contact dermatitis. We report a severe and rare photocontact reaction to a topically applied corticosteroid.
Report of a Case.—
In March 1987, a 55-year-old woman with mild chronic small-plaque psoriasis began a therapeutic regimen consisting of 0.25% desoximetasone emollient cream (Topicort) application and sun exposure. Thirty minutes after the first application, she received 40 minutes of late-afternoon sun exposure to the lower legs and, within six hours, mild itching of the lower legs developed. By day 2, there was diffuse inflammation and swelling of the lower legs. The problem initially improved with leg elevation, application of ice packs, and orally administered nonsteroidal anti-inflammatory therapy. By day 12, however, inflammation increased and reexamination on day 18 revealed development of extensive psoriatic plaques
Stierstorfer MB, Baughman RD. Photosensitivity to Desoximetasone Emollient Cream. Arch Dermatol. 1988;124(12):1870–1871. doi:10.1001/archderm.1988.01670120076022
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: